Get access

Peliosis hepatis and hemoperitoneum in a dog with diphacinone intoxication

Authors

  • Matthew W. Beal DVM, DACVECC,

    1. From the Department of Small Animal Clinical Sciences, College of Veterinary Medicine, Michigan State University, East Lansing, MI.
    Search for more papers by this author
  • Arin M. Doherty BA,

    1. From the Department of Small Animal Clinical Sciences, College of Veterinary Medicine, Michigan State University, East Lansing, MI.
    Search for more papers by this author
  • Keith Curcio DVM, DACVS

    1. From the Department of Small Animal Clinical Sciences, College of Veterinary Medicine, Michigan State University, East Lansing, MI.
    Search for more papers by this author

Address correspondence and reprint requests to:
Matthew W. Beal, Michigan State University Veterinary Teaching Hospital, D208 Veterinary Medical Center, East Lansing, MI 48824-1314.
E-mail: bealmatt@cvm.msu.edu

Abstract

Objective: To describe the clinical course of a dog presented with peliosis hepatis and hemoperitoneum in concert with anticoagulant rodenticide intoxication.

Case summary: A 7.75-year-old spayed female Shetland Sheepdog presented with clinical signs consistent with hypovolemia, hemoperitoneum, and a history of bright green stool 3 days before the onset of clinical signs. Initial packed cell volume/total solids were consistent with acute hemorrhage. A coagulation profile showed prolongation in activated clotting time and prolongation of both prothrombin and activated partial thromboplastin time, suggesting abnormal coagulation. Abdominal hemorrhage persisted in the face of normalization of the hemodynamic status and coagulation profile, and treatment with Vitamin K1. Abdominal ultrasound revealed multiple patchy hypoechoic areas throughout the caudate liver lobe. An exploratory laparotomy was performed 24 hours after presentation and revealed the caudate liver lobe as the source of the hemorrhage. Histopathologic examination of a specimen of the liver was consistent with peliosis hepatis. Toxicologic testing identified diphacinone levels in the blood consistent with anticoagulant rodenticide intoxication. Postoperative recovery was uneventful, and within 48 hours the dog was discharged. The dog returned to full function and a hepatic ultrasound performed 15 months postoperatively showed no significant abnormalities.

New or unique information provided: Exposure to anticoagulant rodenticides may be associated with the development of peliosis hepatis in dogs.

Ancillary